It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

New-drug induced hyper/grave's??


Post New Thread   Closed Thread
LinkBack Thread Tools Search this Thread
Old 04-13-2012, 11:58 PM   #1
rrhoop
Newbie
(female)
 
Join Date: Apr 2012
Location: Huber Heights
Posts: 1
rrhoop HB User
Smile New-drug induced hyper/grave's??

I guess I should start with my history.

2005 grave's disease, went on PTU and went into remission about 8 months later.
2006 Remission except for them darn antibodies always remained high but no symptoms and thyroid levels fine.
Sept 2011 Stupidly got blood work done at a very stressfull time and it showed I was hypothyroid. Started on Levothyroxine (lowest dose), was allergic to a filler ingredient and switched to armour thyroid 2 months later (2nd lowest dose).
Jan 2012 Levels normal, told to stay on the same dosage
Feb 2012 I finally felt the rest of the stress effects leave from back in Sept and I felt great until about 1-2 weeks later I started having hyper symptoms but didn't realize it. This is the time I felt like my thyroid started working properly again and I no longer needed the medication.

My symptoms began with eye swelling, tearing, light sensitive (taking longer to adjust in the mornings) and both lower legs got the non pitting edema and itchy rash. At first I thought my eyes were from an allergy or sinus as I was very congested. Went on antibiotics which helped my congestion but not my eyes. I went to an ophthalmologist who thought it was graves as my eyes weren't itchy and the swelling went away as the day went on each day. So, off to my doctor I went and he ran blood tests that showed I was hyper and I was told to stop the thyroid medicine.

The problem: I knew better than to let my family doctor treat me based on TSH alone based on all my previous research in 2005/06 and I even told my doctor that I thought this was stress related and I didn't want to start the medicine yet but he insisted and I thought "what the heck", it's the lowest dose and it will help until I get back to normal. ROFL That would have worked if I had just stopped my medicine in Feb but noooo. I wasn't expecting for things to go flying in the opposite direction so quickly on the lowest dose.

So I've been sent back to the endocrinologist who started me on MMI. My blood work was done 3 weeks after stopping my thyroid medication and he did make a note of that fact. He put me on 5mg of MMI per day (lowest dose) and wants my blood work done in 6 weeks. This doctor did run the TSH, ft3 & ft4 and they were off. I didn't get copies of that lab but I will.

What is strange is that my symptoms we so bad, really quickly and then 90% of the symptoms are gone since stopping my medication. I still have leg weakness, short of breath, & toe cramps. Also, I had lost about 6 pounds within 4 days but when stopping the thyroid medication, my appetite and 6 pounds came right back.

Here are my recent labs (except for the most recent after stopping thyroid medication). As you can tell by my Sept numbers, I really shouldn't have been started on mediation. He didn't do the T3 free, my F4 free's are normal. He was treating me based on TSH and I knew this but thought the lowest dose would help out if my hypo was stress induced and I would ask for the T3 free to be run later.

9/28/11.....TSH 4.3 (range 0.40 - 4.00)
................T4F 1.32 (0.80 - 1.80)

11/30/11....TSH 3.9 (within range but he wanted it a bit lower)
................T4F 1.29

1/26/12......TSH 2.8 (wanted me to stay here)
................T4 total 10.0 (4.0-12.9) (Don't know how or why the T4F was switched to T4 total but that's pretty much useless.

3/9/12.......TSH 0.02
................T4 total 23.5 (again they ran the total instead of the free)

3/16/12 notified to stop taking my thyroid medication (took them 7 days)

Now, thanks to my lapse on letting him treat me based on my TSH, I now have slightly more puffy eyes than I had before. Thankfully it's not that noticeable and it's not like it was a month ago. I'm really hoping I'm not stuck with the few fat cells that got dropped there from all this.

I guess I'm wondering if my grave's actually did come back or if it's drug induced and if it's drug induced, why did it affect my eyes & legs like it did? I didn't have those symptoms back in 2005 and the both went away when I stopped the medication. The fact most symptoms went away after stopping the medicine is what is throwing me off and I was really surprised to find out my labs are still showing hyper. I'll post those as soon as I get them.

How long after stopping the thyroid medication should my numbers return to normal? I'd really hate to end up making myself hypo again. No one seems to want to believe that the hypo was stress induced and that it just might be possible it returned to normal in Feb...when I felt the rest of the stress leave me.

I like seeing a doctors reaction when they list my treatment options and when they mention the ablation, etc I immediately tell them nope! I know it's easier for them but I never did understand why anyone would want to have it done. You're just trading hyper symptoms for hypo and having to be on medicine your entire life. I'd rather shoot for remission. Even if my grave's did get reactivated...I had 5 1/2 years of no medication and normal living. Now I just have to get back to that.

 
Sponsors Lightbulb
   
Closed Thread




Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:52 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2017 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!